A Case of Chronic Calf Swelling
Rebecca, a forty year old housewife came into the office to see me about various complaints related to mood, poor quality sleep and weight gain. She had been on birth control pills for 20 years to “regulate her menstrual cycles” which prior to the BCP’s had been very irregular. About two years ago after a long airplane flight, while shopping on vacation, she noticed her right calf was significantly larger than her left. Shortly thereafter, she noticed an aching, heavy feeling in the enlarged calf, When she returned home, she had ultrasound and CAT testing which was negative for acute deep venous thrombosis, and no treatment was offered.
I explained to Rebecca her calf swelling and discomfort are symptoms of a healed clot formation in the deep vein that has resolved causing incompetent valves and chronic venous insufficiency. This is a complication of the birth control pills, the aftermath of an episode of deep venous thrombosis of the deep vein of the right calf vein. The blood clot has dissolved, and the vein has recanalized, explaining why the imaging tests showed normal findings. As bad as this may be, it is actually a far better outcome than pulmonary embolus and stroke which may be caused by birth control pills, a far worse outcome.
One of the major adverse effects of oral birth control pills is the increased coagulation and blood clot formation which may cause DVT (deep venous thrombosis), pulmonary embolus and stroke. Oral contraceptive use (BCPs) is associated with a ninefold increased risk of stroke (cerebral infarction) in women.(10) Oral contraceptives (BCPs) alter platelet aggregation, enhance antithrombin III activity, decrease serum antithrombin levels, and increase the levels of certain coagulation factors, especially factor VII.
Adverse Effect is a Reason to Discontinue BCP’s
An adverse effect such as clot formation is certainly a good reason to discontinue birth control pills and switch to a more natural alternative, Treatment with cyclic progesterone capsules on days 12-26 of the menstrual cycle is one such alternate treatment which restores normal cycles. Good thyroid function is required for regular ovulatory cycles, and this is also evaluated and addressed.
You might ask, is there a safer way to take hormones, not associated with blood clot formation? The answer is yes. The safer method of delivery is transdermal. In this method, the hormone comes in a skin cream or skin patch as a topical preparation applied to the skin.
A well designed study by Dr. Renoux in the 2010 BMJ compared oral and transdermal estrogen at both high and low dosage. Dr Renoux found no increased stroke with the low dose transdermal estrogen skin patches compared to non-users. The oral estrogen pills at both low dose and high dose, as well as the the high dose transdermal estrogen patch were all associated with increased coagulation and stroke.
As Dr Speroff points out in his editorial in Climacteric, the Renoux BMJ study is reassuring in that low dose topical estrogen was not associated with increased coagulation, clots and stroke. However, Dr. Speroff advises caution with high dose topical estrogen preparations which showed similar tendency for increased coagulation as the oral estrogen pills.
This is part 1 of Dr Dach’s look at transdermal estrogen, part 2 on estrogen and post menopause stroke risk will be published on 2 December, 2013
Copyright (c) 2013 Jeffrey Dach MD All Rights Reserved. For further information on his work please visit www.jeffreydach.com